Florida, 2004

Rip Current in Florida, September 10, 2004

September 10, 2004 · NWS JAX · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 10, 1:45 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 10, 1:45 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT FRI SEP 10 2004

.CURRENTLY...SCT TO NUMEROUS SHRA AND TSTMS ONGOING OVER THE
FORECAST AREA WITH MOST ACTIVITY ATTM ON SE GA AND CONVECTION OVER
NE FL DEVELOPING ALONG SEA BREEZES AND OUTFLOW BOUNDARIES. ATMOSPHERE
REMAINS IN MOIST ENVIRONMENT WITH A DIFFUSE FRONTAL BOUNDARY FROM SC
TO SW GA INTO LA. NOTED GPS IPWV PWATS FROM 2-2.25 INCHES FROM
GNV-JAX. SLOW STORM MOVEMENT WILL RESULT IN LOCALLY HEAVY RAINFALL.
AN UPPER LEVEL JET WAS OVER MS AND N GA PROVIDING ADEQUATE UPPER
DIVERG OVER THE FORECAST AREA. VORT MAX NOTED IN VICINITY OF SE AL.

.SHORT TERM...TONIGHT-MON. EXPECT ACTIVITY IN SE GA TO DWINDLE TO
MAINLY STRATIFORM RAINS LATER TONIGHT WHILE ACTIVITY OVER NE FL WILL
GET A LATER START. WILL GO WITH LIKELY POPS FOR SE GA AND DOWN TO
CHANCE SE CWA...WHERE E COAST SEA BREEZE MOVED IN QUICKLY. AXIS OF
MOISTURE WILL REMAIN OVER THE AREA INTO SAT WITH MOST OF THE
ACTIVITY OCCURRING BY LATE MORNING INTO THE EVENING. FORTUNATELY BY
SAT NIGHT INTO SUN THE 250 MB JET WHICH SITS OVER CENTRAL GA RIGHT
NOW WILL LIFT NEWD LESSENING THE DIVERGENCE OVER THE REGION. SO FOR
SUN LOOKS LIKE POPS WILL BE A LITTLE LOWER...BUT STILL IN HIGH
CHANCE TO LIKELY CATEGORY. ON MON AS HURRICANE IVAN ENTERS THE FL
STRAITS PER TPC FORECAST TRACK MAY BEGIN TO SEE SOME SUBSIDENCE
AHEAD OF THE HURRICANE AS SHOWN FROM THE ETA MODEL BUT GFS HAS A
BETTER HANDLE ON THE FORECAST POSITIONS AT THAT TIME FRAME AND SHOWS
LITTLE IN THE WAY OF SUBSIDENCE. SO FOR NOW HAVE LEFT LIKELY POPS IN
THE FORECAST FOR MON. TEMPS WILL BE KEPT IN CHECK BY CLOUDS AND
TEMPS AND HAVE TWEAKED ACCORDINGLY.

&&

.LONG TERM...TUE-FRI. TPC FORECAST TRACK HAS IVAN MOVING NWD FROM
NEAR THE W CENTRAL FL COAST TOWARD THE N ON TUE AND INTO SRN GA LATE
TUE NIGHT AND WED MORNING. AS IVAN MOVES OUT OF REGION ON WED IT
WILL LIKELY LEAVE A TRAILING TROUGH OVER SE CONUS THRU WED NIGHT
INTO FRI WITH POPS/TEMPS MOVING CLOSER TO CLIMO.

&&

.MARINE...HIGH PRESSURE TO NORTH AND IVAN TO SOUTH HAS AREA IN AN
EASTERLY FLOW WHICH WILL CONTINUE THROUGH THE WEEKEND.  WINDS AND
SEAS EXPECTED TO START INCREASING SUNDAY AND CONTINUE TO DO SO
EARLY NEXT WEEK WITH PASSAGE OF IVAN.

.PRELIMINARY POINT TEMPS/POPS...
AMG 71 84 70 85 / 60 70 40 50
SSI 75 82 73 82 / 60 60 50 60
JAX 72 85 71 84 / 50 60 50 60
SGJ 75 83 74 83 / 40 60 50 50
GNV 71 85 70 86 / 60 60 30 50
OCF 72 87 70 87 / 40 50 30 50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

ARS/MZ
Hazardous weather outlook, Sep 10, 11:45 AM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1245 PM EDT FRI SEP 10 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-111000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1245 PM EDT FRI SEP 10 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...AREAL FLOOD WARNING REMAINS IN EFFECT THROUGH 3 PM THIS
AFTERNOON FOR PORTIONS OF THE SUWANNEE VALLEY AND INTERIOR SOUTH
GEORGIA...
...SEVERAL RIVERS CONTINUE ABOVE FLOOD STAGE...
...LOCALLY HEAVY RAINFALL EXPECTED IN STRONG STORMS TODAY...

PORTIONS OF SEVERAL COUNTIES ARE EXPERIENCING FLOODING...THEREFORE A
FLOOD WARNING IS IN EFFECT FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA. PLEASE REFER TO THE LATEST FLOOD WARNING FOR MORE
INFORMATION.

IN ADDITION...SOME AREA RIVERS ARE ALREADY IN FLOOD. SEE THE LATEST
RIVER FLOOD WARNINGS FOR MORE INFORMATION.

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED THIS AFTERNOON...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. STORM MOVEMENT WILL
GENERALLY BE TO THE NORTHWEST AT 5 TO 10 MPH. THIS WILL ALLOW FOR
SOME OF THE STRONGER STORMS TO PRODUCE LOCALLY HEAVY RAINFALL ON
ALREADY SATURATED GROUND...WHICH COULD LEAD TO RAPID FLOODING OF LOW
LYING AREAS. SOME OF THE STRONGER STORMS COULD ALSO PRODUCE WIND
GUSTS UP TO 50 MPH AND FREQUENT LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

...AREA RIVERS WILL CONTINUE AT OR ABOVE FLOOD STAGE...
...DANGEROUS HURRICANE IVAN COULD IMPACT REGION EARLY NEXT WEEK...

ADDITIONAL RIVERS WILL GO INTO FLOOD STAGE OVER THE NEXT FEW DAYS.
SEE THE LATEST RIVER FLOOD WARNINGS FOR MORE INFORMATION.

SCATTERED THUNDERSTORM ACTIVITY OVER THE WEEKEND MAY PRODUCE LOCALLY
HEAVY RAINFALL IN SOME LOCATIONS.

DANGEROUS HURRICANE IVAN IS FORECAST TO BE OVER THE NORTHERN FLORIDA
PENINSULA BY TUESDAY AND TUESDAY NIGHT. IT MUST BE REMEMBERED THAT
THIS IS AN OUTLOOK AND ERRORS ASSOCIATED WITH THE OUTLOOK PERIOD CAN
BE AS MUCH AS 400 MILES.

WHILE IT IS UNCERTAIN WHETHER THE STORM WILL ULTIMATELY POSE A THREAT
TO THE REGION...AT THIS TIME...IT WOULD BE PRUDENT FOR LOCAL
INTERESTS TO TAKE REASONABLE PRECAUTIONS SHOULD THE STORM A THREAT.

SOME SUGGESTED ACTIONS...
REVIEW YOUR FAMILYS HURRICANE PLAN. MARINE INTERESTS SHOULD REVIEW
THEIR HURRICANE PLANS.

IF THE STORM APPROACHES THE REGION...HIGH TIDES...HEAVY SURF...RIP
CURRENTS AND LARGE BREAKERS AT INLETS MAY DEVELOP WELL AHEAD OF THE
STORM. BEACHFRONT INTERESTS SHOULD PLAN ON SECURING OBJECTS
VULNERABLE TO SURF ACTION PRIOR TO THE HIGH SURF DEVELOPING. HIGH
WINDS AND HEAVY RAINFALL AMOUNTS WILL BE POSSIBLE EARLY NEXT WEEK IN
ASSOCIATION WITH IVAN AND COULD RE-INTRODUCE WIDESPREAD FLOODING
ACROSS THE REGION.

LOCAL AND MARINE INTERESTS SHOULD CLOSELY MONITOR FORECASTS AND THE
PROGRESS OF THE STORM.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION IS NOT REQUESTED...PLEASE RELAY ANY
REPORTS OF FLOODING OR DAMAGE TO THE NATIONAL WEATHER SERVICE AND
LOCAL COUNTY EMERGENCY MANAGEMENT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS/ARS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, St. Johns

When
September 10, 3:00 PM EST
Where
St. Johns County, St Augustine
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
29.912, -81.410 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, St. Johns2004-09-1051MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420824.